MAUDE Adverse Event Report: COOK ENDOSCOPY ECLIPSE TTC WIRE GUIDED BALLOON DILATOR; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY ECLIPSE TTC WIRE GUIDED BALLOON DILATOR; KNQ, DILATOR, ESOPHAGEAL
Catalog Number ECL-12X5.5
Medical Device Problem Codes Hole In Material (1293); Off-Label Use (1494); Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/07/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: cook tracer metro direct wire guide, metii-35-480.Cook quantum inflation device, qid-1.Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.The additional information provided indicated the balloon did not receive negative pressure prior to advancement through the endoscope.This is the most likely cause for the reported observation.The instructions for use under system preparation states, "aspirate all residual air from balloon.Depress i/d button and pull back p/d knob until vacuum is indicated on pressure gauge.While maintaining a vacuum with the p/d knob, release i/d button.Release p/d knob.Balloon dilator is now ready for placement through accessory channel of endoscope.Maintain balloon deflation with negative pressure." a possible contributing factor to balloon material leakage is inadequate lubrication of the balloon with a water soluble lubricant.The instructions for use direct the user to "apply a water soluble lubricant to balloon to allow easier passage through accessory channel." this activity will aid in endoscopic advancement and balloon preservation.A balloon leakage can occur if the balloon is inflated prior to advancement through the endoscope or if the balloon is inflated while partially or fully inside the accessory channel of the endoscope.The instructions for use contain the following precaution: ¿do not pre-inflate balloon.¿ the instructions for use also contain the following precaution: ¿entire balloon should be extended beyond tip of endoscope and be completely visualized and positioned, before inflation.¿ the instructions for use contain the following warning: ¿recommended 100% balloon inflation pressure can be found on the q.I.D.And on catheter tag of balloon dilator.¿ over inflation can cause damage to the balloon dilator, such as a balloon leakage.Another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in a rupture of the balloon material.Prior to distribution, all eclipse ttc wire guided balloon dilators are subjected to a visual inspection and functional testing to ensure device integrity.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Corrective action: a review of the complaint history was conducted and this represents an unusual occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided, that negative pressure was not applied and that the device was used in a location of the body that it is not intended, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During a dilation procedure, the physician used a cook eclipse ttc wire guided balloon dilator.The reporter stated that the balloon ruptured when they advanced the device into the duodenal papilla [abnormal use].There were no adverse effects.
 
Additional Manufacturer Narrative
Concomitant medical products: cook tracer metro direct wire guide, metii-35-480; cook quantum inflation device, qid-1.Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.A visual examination of the returned device showed one kink at approximately 64.3 cm from the distal end and two bends one at approximately 146 cm and another at approximately 151 cm from the distal end.A visual examination of the coil spring showed that approximately 23 cm of the coil spring had unraveled completely at the distal end.There was no corrosion observed on the coil spring.During a functional test, a ds-60cc-s was filled with water and attached to the balloon inflation port.The syringe was placed into an inflation handle, and negative pressure was applied to the balloon.After applying negative pressure, the balloon was inflated with water.A steady stream of water could be seen coming out of a tiny pinhole at the proximal end of the balloon.The device was intact and no piece was missing.No other anomalies were detected with the device.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The instructions for use state: ¿this device is used to dilate strictures of the gastrointestinal tract, including strictures of the esophagus, pylorus, duodenum and colon." the instructions for use advise the user: "do not use this device for any other purpose other than the stated intended use." according to the report, the device was used in the papilla, which is against the instructions for use.The additional information provided indicated the balloon did not receive negative pressure prior to advancement through the endoscope.This is the most likely cause for the reported observation.The instructions for use under system preparation states, "aspirate all residual air from balloon.Depress i/d button and pull back p/d knob until vacuum is indicated on pressure gauge.While maintaining a vacuum with the p/d knob, release i/d button.Release p/d knob.Balloon dilator is now ready for placement through accessory channel of endoscope.Note: maintain balloon deflation with negative pressure." a possible contributing factor to balloon material leakage is inadequate lubrication of the balloon with a water soluble lubricant.The instructions for use direct the user to "apply a water soluble lubricant to balloon to allow easier passage through accessory channel." this activity will aid in endoscopic advancement and balloon preservation.A balloon leakage can occur if the balloon is inflated prior to advancement through the endoscope or if the balloon is inflated while partially or fully inside the accessory channel of the endoscope.The instructions for use contain the following precaution: ¿do not pre-inflate balloon.¿ the instructions for use also contain the following precaution: ¿entire balloon should be extended beyond tip of endoscope and be completely visualized and positioned, before inflation.¿ the instructions for use contain the following warning: ¿recommended 100% balloon inflation pressure can be found on the q.I.D.And on catheter tag of balloon dilator.¿ over inflation can cause damage to the balloon dilator, such as a balloon leakage.Another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in a rupture of the balloon material.Prior to distribution, all eclipse ttc wire guided balloon dilators are subjected to a visual inspection and functional testing to ensure device integrity.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided, that negative pressure was not applied and that the device was used in a location of the body that it is not intended, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.

Brand Name
ECLIPSE TTC WIRE GUIDED BALLOON DILATOR
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6219759
Report Number1037905-2017-00001
Device Sequence Number784034
Product Code KNQ
UDI-Device Identifier00827002256309
UDI-Public(01)00827002256309(17)190518(10)W3717470
Combination Product (Y/N)N
Initial Reporter CountryCN
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberECL-12X5.5
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Device Age7 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/09/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/03/2017
Supplement Report FDA Received Date02/24/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS 260 ENDOSCOPE
Patient Age68 YR
Patient Weight62